Stephan Moll, MD writes… Interesting and clinically relevant publication this week [ref 1]. It is well known that estrogens and certain progestin preparations increase the risk for venous thromboembolism (VTE). A woman on an anticoagulant may have heavy menstrual bleeds and hormonal therapy – such as estrogen-progestin contraceptives – may be considered to decrease the bleeding.
The newly published study – a sub-analysis of the EINSTEIN-DVT and EINSTEIN-PE rivaroxaban versus warfarin studies – shows that the women who took contraceptives while on anticoagulants (either warfarin or rivaroxaban) did NOT have a higher rate of recurrent VTE than women who did not take contraceptives. The contraceptives included in the analysis were estrogen-only pills, combined estrogen-progestin contraceptives (pills, patches, vaginal rings, injectables) and progestin-only contraceptives (pills, implants, injectables, IUDs).
Conclusion of the Study: Hormonal contraception may be used, if needed, in women with DVT or PE who are on anticoagulation.
Practical Considerations: A good first consideration for a woman with heavy menstrual bleed on an anticoagulant may be a progestin-releasing IUD [ref 2]. If that is not an acceptable choice or does not help decrease the heavy menstrual bleeding, then an estrogen-containing contraceptive may be a good next choice. A uterine ablation procedure can also be considered. Another option is the use of oral Lysteda® (= tranexamic acid), which has been shown to decrease menstrual bleeding in women with heavy bleeding.
1. Martinelli I et al. Recurrent venous thromboembolism and abnormal uterine bleeding with anticoagulant and hormone therapy use. Blood 2016;17:1417-25.
2. Kiseli M et al. Comparison of therapeutic efficacies of norethisterone, tranexamic acid and levonorgestrel-releasing intrauterine system for the treatment of heavy menstrual bleeding: a randomized controlled study. Gynecol Obstet Invest 2016,Mar 8 [Epub ahead of print].
Conflict of interest: none
Last updated: March 30th, 2016